MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Codes b21 / c20 - product identification records for the alleged gore device were not provided.Therefore, a review of the manufacturing records could not be performed.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2019: sutter auburn faith.(b)(6) h&p [history and physical]: ¿chief complaint: abdominal pain.History of present illness: this is a 55 year old female with prior episodes of small bowel obstruction who comes to the emergency department today because of abdominal pain very similar to prior bouts of obstruction; it is a lower abdominal pain.Patient has a history of ulcerative colitis.She is status post colectomy 2 years ago with ileostomy placement.6 months after ileostomy she had a parastomal hernia and small bowel obstruction.This has recurred several times.She has been admitted for this in the past but has not needed surgery.The last time she was admitted which was towards the end of 2018, she did not even need ng [nasogastric] tube.Hernia resolved with pain control and hydration.The patient is scheduled to have hernia repair on 5 september at sutter medical center sacramento.The patient now complains of lower abdominal pain like prior obstructions.She denies fever, vomiting, urinary symptoms.She does have decreased stool in ileostomy bag.There is no blood in the bag.¿ physical exam: ¿gi [gastrointestinal]: abdominal tenderness and distention with some rebound but no guarding.Bowel sounds are reduced; no blood in the ileostomy bag.¿ assessment: ¿principal problem: small bowel obstruction.¿ plan: ¿admit to med surg¿.Will provide symptomatic management with pain control and hydration and keep the patient nothing by mouth.Will defer ng tube unless she begins to vomit.Our general surgeon dr.(b)(6) has been consulted and agreed to see the patient later today.¿ (b)(6) 2019: sutter health radiology.(b)(6) ct abdomen pelvis with contrast: impression: ¿right lower quadrant ostomy with of 3cm.There is again parastomal herniation of small bowel with fecal contents.Small bowel loops measure up to 3cm within the hernia sac and there is some fluid within the hernia sac.Proximal and distal small bowel loops contain fecal contents.There is some inflammation within the hernia sac.Findings may be secondary to partial small bowel obstruction within the parastomal hernia.Given the degree of inflammation and fluid within the hernia sac, possibilities of strangulation and ischemia should be considered.Clinical correlation and surgical consultation suggested.¿ findings: ¿bowel: right lower quadrant ostomy with neck of 3cm.There is again parastomal herniation of small with fecal contents.Small bowel loops measure up to 3cm within the hernia sac and there is some fluid within the hernia sac.Proximal and distal small bowel loops contain fecal contents.There is some inflammation within the hernia sac.Findings may be secondary to the partial small bowel obstruction within the parastomal hernia.The proximal small bowel loops do not appear significantly dilated nor is there a significant transition point identified.The ostomy bowel loop appears decompressed with wall thickening.¿ (b)(6) 2019: sutter health.(b)(6) indication: ¿the patient is a 55-year-old female who comes to the hospital early this morning with abdominal pain centered at her ileostomy site.She has a relevant history of having had colectomy about 2 years ago for ulcerative colitis.She had some trouble with parastomal hernia included 3 other evaluations for pain and small bowel obstruction related to the hernia.She underwent ct scan as part of this workout and some fluid in the hernia sac was noted.This raised concern for ischemic bowel according to the radiologist.Because the hernia was incarcerated and tender, it was felt that urgent repair was warranted.Surgery, risks and benefits likely from the possibility of a bowel resection was discussed with the patient.¿ implant procedure: laparoscopic repair of parastomal hernia.[implant: gore® dualmesh® plus biomaterial, 1dlmcp02/16470875, 8cm x 12cm x 1mm thick] implant date: august 25, 2019 [hospitalization dates: august 25-27, 2019] (b)(6) 2019: sutter health.(b)(6) operative report.Pre/post diagnosis: parastomal hernia with small bowel obstruction.Anesthesia: general endotracheal.Blood loss <10cc.Complications: none.Specimen: none.Wound classification: not provided.Findings: ¿parastomal hernia.¿ procedure: ¿the patient was taken to the operating room at sutter auburn faith hospital in (b)(6).She was placed in a supine position on the operating room table with scds [sequential compression devices].General anesthetic was administered.Her abdomen was prepped widely using cholraprep and draped in a sterile fashion.Surgical pause was performed.Skin of left upper quadrant was anesthetized using marcaine.Skin was incised.Dissection proceeded down to the rectus fascia using electrocautery.Rectus fascia was opened transversely.Rectus muscle split in a standard muscle-splitting fashion.Posterior rectus fascia was opened and peritoneum entered.A hasson cannula was placed here for laparoscopy.Laparoscopy was performed.A hernia was noted at the right lower quadrant ileostomy site.Two 5 mm ports were placed along the left lateral abdominal wall, both placed under direct vision.Herniated contents were grasped and reduced.There was some discolored fluid in the hernia sac.However, there was no evidence of ischemic bowel.Once the hernia was satisfactorily reduced, the site was inspected visually.Removing the hernia sac would have been a challenging risk of injury to the bowel.Therefore, hernia sac was not removed.The hernia orifice was closed more tightly with ethibond suture on the inferior portion, on the right lateral portion.This created a defect that was not excessively tight around the bowel coursing up through the abdominal wall.A piece of gore-tex mesh was then obtained.It was cut to fashion a keyhole, then placed in the abdomen, wrapped around the stoma.It was anchored to the abdominal wall using a capsure device and the final keyhole opening was fine tuned with an ethibond suture.Pictures were taken.The left upper quadrant port site was closed with a transfascial suture and all ports were removed.Skin wounds were closed using monocryl.Steri-strips, sterile bandage were applied.All final needle, sponge, instrument counts were correct.Note, the stoma was closed with silk suture prior to the procedure.It was reopened and a new appliance then applied.¿ (b)(6) 2021: sutter health.Implant record.¿mesh dual gor [sic] 8x12cm (b)(4).Cat no: 1dlmcp02, serial no: (b)(4) qty [quantity]: 1.Area: abdomen.Manufacture: w l gore.¿ (b)(6) 2019: sutter health.(b)(6) discharge summary.¿she underwent laparoscopic repair of hernia with goretex mesh and has done well.She will be discharged home today.¿ ¿follow-up with (b)(6) in 1-2 weeks.¿ relevant medical information: (b)(6) 2019: sutter health affiliates.(b)(6) emergency room.Reason for visit: ¿abdominal pain.¿ discharge instructions: ¿please see your provider in 3 days for recheck.¿ (b)(6) 2019 : sutter health radiology.(b)(6) xr [x-ray] abdomen.Impression: ¿1.Nonspecific bowel gas pattern without evidence of bowel obstruction.2.Status post cholecystectomy.3.Left-sided nephrolithiasis.¿ findings: ¿bowel: the bowel gas pattern is nonspecific.There are no dilated gas-filled loops of bowel to suggest obstruction.No gross evidence for free intraperitoneal air is visualized.¿ (b)(6) 2020: sutter health affiliates.(b)(6) ct abdomen pelvis.Indication: ¿right upper quadrant abdominal pain.Cholecystectomy.History of ileostomy for colectomy due to ulcerative colitis.¿ findings: ¿bowel: no dilated loops of bowel.No significant bowel wall thickening or pericolonic inflammation.Colectomy.¿ impression: ¿ continued parastomal hernia containing multiple loops of small bowel.No active inflammation or bowel obstruction, colectomy.Cholecystectomy.Hysterectom, hepatic and renal cysts, no biliary ductal dilation.¿ (b)(6) 2021: sutter health affiliates.(b)(6) emergency room visit.Diagnosis: ¿lower abdominal pain.¿ hospital course: ¿this is a 57 year old female admitted yesterday with abdominal pain and possibly sbo [small bowel obstruction].Pain improved overnight and her stoma has resumed function.She would like to eat and go home.¿ date of discharge: ¿ (b)(6) 2021.Disposition: home.¿ (b)(6) 2021: sutter health affiliates.(b)(6) h&p notes.History of present illness: ¿(b)(6) is a 57 year old female who has a history of colectomy and ileostomy for ulcerative colitis.She underwent urgent surgery in 2019 for abdominal pain and a parastomal hernia.She has been doing well since that but developed right lower abdominal pain early this am [morning].She has not eaten well in a couple of days.¿ abdomen: ¿appearance: normal, tenderness: not present, masses: none, organomegaly: none, no guarding or rigidity, rlq [right lower quadrant] ileostomy is present and viable.Some stool and flatus is in the appliance.¿ studies: ¿ct abdomen.Impression: in the deep pelvis, 12 cm long segment of ileum measures 3cm in transverse diameter.This is more dilated when compared to the prior exam and also more dilated than the rest of the small bowel.This is nonspecific finding and can be from peristaltic effect versus short segment of low-grade obstruction from adhesions, no evidence of significant high-grade small bowel obstruction.Parastomal hernia in the right lower quadrant ostomy is again visualized.¿ a/p [assessment/plan]: ¿ (b)(6) is a 57 year old female with abdominal pain and history of parastomal hernia repair and colectomy.Pain she describes is colick.There is no indication for surgery today.We discussed what colick is, ct findings, stoma hernia and adhesions.Recommend admission for pain management, bowel rest and hydration.¿ (b)(6) 21: sutter health affiliates.(b)(6) progress note.Physical examination: ¿abdomen: normal appearing stoma llq [left lower quadrant].Plan: (b)(6) is doing well and has committed to watching her diet with regard to pervious abdominal surgery.Follow up here as needed.¿ (b)(6) 2021: sutter health affiliates.(b)(6) progress note.Assessment & plan: ¿epigastric pain, new in the last w days, associated with nausea.No change from below and ileostomy working well.Recommended trial of ppi [proton pump inhibitor] and referral to gi made as she is overdue for consultation after her ulcerative colitis surgery and that surgeon has retired.Leostomy in place.Doing well.Parastomal hernia repair was successful.No complications.Subjective: today¿s concerns: abdominal pain, new onset, second episode for last 2 days.Upper mid abdominal pain and nausea.Feels like things are ¿twisting¿ and ¿feels isolated to one spot¿.Denies any problems with colostomy bag; stool normal.Trying to stay hydrated, appetite down for the last day.No fevers.Patient does not have her gallbladder or appendix.The pain is relatively constant.The anti-emetic is not really helping with the nausea.¿ (b)(6) 2021: sutter gastroenterology auburn.(b)(6) gastroenterology consult.Chief complaint: ¿patient reports cramping under rib cage, as well as nausea and dizziness x1year.She believes this is from her glaucoma meds.Acute epigastric pain, history of ulcerative colitis with ileostomy in place.¿ ros [review of symptoms]: ¿gastrointestinal: negative for abdominal distention, abdominal pain, blood in stool, constipation, diarrhea, nausea and vomiting.¿ plan: ¿recommend to follow with egd [esophagogastroduodenoscopy] for evaluation of epigastric pain and complains of nausea.History of ulcerative colitis, and prior history of obstructed cbd [common bile duct] seen on ercp [endoscopic retrograde cholangiopancreatography].We will evaluate for gastritis, barrett¿s esophagus, h pylori, upper gi malignancy.¿ (b)(6) 2021: sutter health affiliates.Michael lockwood, md.Emergency department note.Chief complaint: ¿abdominal pain (reports gi issues x 3 weeks and is known to the gi specialist and is waiting for endoscopy through her ileostomy.+abdominal pain and epigastric; states ¿bad cramping that i could not sleep.¿ denies fever, n/v [nausea/vomiting].¿ history of present illness: ¿ (b)(6) is a 57 year old female who presents with worsening abdominal cramping since yesterday afternoon.Patient has extensive past medical history including ulcerative colitis status post ileostomy, cholecystectomy, appendectomy and prior history of bile duct stricture.She states that over the last year she has been ongoing off and on abdominal pain and she actually saw her gi nurse practitioner yesterday to set up an appointment for an endoscopy.She states that despite her worsening pain which she describes at 10/10 when the cramping is coming on and 6/10 when relaxes, she has had normal ileostomy output.Her review of systems is negative for fever, chills, cough, chest pain, dysuria, rashes or seizures.¿ (b)(6) 2021: sutter health affiliates.(b)(6) or notes.Esophagogastroduodenoscopy report.Procedure: esophagogastroduodenoscopy with biopsy.Indication: ¿abdominal pain and nausea.¿ pre-op diagnosis: chronic ulcerative colitis, nausea, abdominal pain.Post operative diagnosis: bile reflux, gastric polyps, otherwise normal appearing examined upper gi tract.­ findings: ¿esophagus: the mucosa had no ulcers or erosions, strictures, masses, or varices.Stomach: minimal bilious fluid was found in the stomach and easily aspirated.A few diminutive, benign appearing gastric polyps noted in the body of stomach.Biopsies taken.Rest of the stomach appeared normal endoscopically.¿ ­ recommendations: ¿crampy abdominal pain with nausea could be due to intermittent small bowel obstruction.¿ (b)(6) 2021: sutter health affiliates.(b)(6) ct abdomen and pelvis.Impression: ¿stable post surgical appearance of the abdomen and pelvis status post total colectomy.No evidence of recurrent inflammatory bowel disease.Right abdominal wall ostomy with peristomal hernia.No signs of obstruction.Stable hepatic and renal cysts.¿ findings: ¿bowel: the stomach and the small bowel are nondistended.Previously seen prominent small bowel loop in the pelvis is no longer identified.The patient is status post total colectomy.A right-sided abdominal wall ostomy is present with peristomal hernia containing fat and small bowel loops.There is no evidence of obstruction.No evidence of bowel wall thickening or abdominal enhancement.¿ (b)(6) 2021: sutter health affiliates.(b)(6) radiology note.Procedure: mri cholangiopancreatogram.Clinical indication: ulcerative colitis.History of biliary stricture.Findings: ¿mrcp shows postoperative changes of a cholecystectomy.The biliary tree is normal with common bile duct measuring 7.5 mm.No stone or stricture.Normal pancreatic duct.Fatty liver.Liver and left renal cysts.Broad-based right anterior abdominal wall hernia.No worrisome mass or lymphadenopathy.¿ explant preoperative complaints: (b)(6) 2021: sutter health affiliates.(b)(6) history and physical notes.History of present illness: ¿ (b)(6) is a 57-year-old woman known to me from prior surgery.She had a total colectomy with ileostomy performed in 2015.Shortly after she developed a parastomal hernia.In 2018 she presented with intermittent small-bowel obstruction and in august of 2019 peristomal hernia repair with a keyhole technique by dr.(b)(6).She had a ct scan in (b)(6) 2021 which showed a recurrent parastomal hernia.Recently she has had symptoms of bile reflux and has had a workup by gi.Ct enterography 09 showed no evidence of recurrent inflammatory bowel disease and aright abdominal wall stoma with a parastomal hernia but no obstruction.This morning she developed acute pain around her stoma and no stoma output.She denies nausea vomiting.She presented to the sutter auburn faith emergency department this afternoon and ct scan of her abdomen and pelvis was obtained showing: impression: small bowel obstruction secondary to stomal hernia associated with right lower quadrant ileostomy.¿ physical examination: abdomen ¿ soft, non-tender.Stoma is pink and well perfused.There is a fullness around her ostomy which is not reducible.¿ assessment: ¿57-year-old woman with an incarcerated, recurrent parastomal hernia.I recommended emergency laparoscopic evaluation with reduction of the hernia.I believe the best technique to repair the hernia is with a modified sugarbaker technique which i have recommended.The risks, benefits and alternatives to the proposed procedure were discussed with the patient.She understands and wishes to proceed.All questions were answered.¿ (b)(6) 2021: sutter affiliate hospital (b)(6).Radiology.Ct abdomen pelvis.Clinical indication: ¿ileostomy.Right lower quadrant pain.¿ findings: ¿bowel: status post total colectomy with right lower quadrant ileostomy.There is a stomal hernia containing small bowel loops.There is dilation of small bowel loops proximal and within the hernia with adjacent mesenteric edema compatible with secondary obstruction.¿ impression: ¿small bowel obstruction secondary to stomal hernia associated with right lower quadrant ileostomy.¿ (b)(6) 2021: sutter affiliate hospital.(b)(6) indications: (b)(6) is a 57-year-old woman, who has a history of a total abdominal colectomy for inflammatory bowel disease in 2015.She has a right lower quadrant ileostomy.She has had a long history of parastomal hernia.She had an urgent repair performed in 2019, at which time a keyhole repair was performed by dr.(b)(6) with (b)(6).A year later, the patient had a ct scan, which showed a recurrent hernia.She has been asymptomatic until this morning when she developed acute onset of pain around her stoma and no stoma output.She had nausea, but no vomiting.A ct scan of the abdomen in the emergency department this afternoon showed an incarcerated parastomal hernia and emergent repair was recommended.¿ explant procedure: exploratory laparoscopy with reduction of incarcerated parastomal hernia and repair of hernia with laparoscopic sugarbaker technique.Implant: bard.Explant date: (b)(6) 2021 [hospitalization november 29 ¿ december 4, 2021].(b)(6) 2021: sutter affiliate hospital.(b)(6) operative note.Pre and post operative diagnosis: incarcerated parastomal hernia with small bowel obstruction.Estimated blood loss: 25ml.Specimens: explanted mesh.Complications: none.Drains: none.Wound classification: not provided.Findings: ¿at laparoscopy, there was a 20cm segment of small bowel in the distal small bowel that was incarcerated in the hernia.The bowel was able to be reduced by enlarging the defect slightly and removing the prior mesh.The bowel that was incarcerated was hemorrhagic, but appeared viable.A laparoscopic sugarbaker repair was performed with a 15 cm ventralight st mesh.¿ procedure: ¿the patient was taken to the operating room, placed in a supine position.General endotracheal anesthetic was administered.Mefoxin 2 g [grams] was administered intravenously.Sequential compression stockings were placed.The ileostomy was closed with a 2-0 silk suture.The abdomen was prepped and draped in the usual fashion.Marcaine 0.25% with epinephrine was used for local anesthesia.A veress needle was placed at the umbilicus and pneumoperitoneum was obtained.A 5 mm trocar was placed in the left mid abdomen.A 12 mm trocar was placed in the left upper quadrant and a 5 mm trocar was placed in the left lower quadrant.Attention was then turned towards the hernia.There were minimal intraabdominal adhesions present.Initially, the incarcerated bowel was tightly incarcerated in the hernia and it could not be easily reduced.The prior mesh was grasped at the anterior aspect and dissected away from the abdominal wall.The mesh was cleared circumferentially away from the abdominal wall including the metal tacks that were used to attach the mesh.The mesh was placed in a nylon bag and removed from the left upper quadrant incision.Once this was done, the fascial defect was enlarged slightly with the laparoscopic scissors.When this gave enough room that the incarcerated bowel could be reduced with gentle pressure and once the bowel was reduced, some incarcerated fluid and the anatomy was clarified.When the bowel was initially reduced, it was quite hemorrhagic.The bowel was observed for the duration of the case and had peristalsis and appeared to be viable.There were no areas of frank necrosis.The bowel and its mesentery into the stoma were cleared circumferentially.At this point, it was decided to proceed with a laparoscopic repair of the parastomal hernia.The defect was closed primarily with 0 maxon sutures, which were placed laparoscopically.The pressure in the abdomen was turned down to 8 and the sutures were tied and cut.There was good approximation of to myofascial layer around the stoma.The pressure was increased back to 15.The small bowel from the stoma was lateralized with interrupted 3-0 polysorb sutures placed laparoscopically to the lateral abdominal wall.The bowel lay without tension at this point.A ruler was placed in the abdomen and the defect was measured.It was felt that a 15 cm mesh circle would provide good coverage of the stoma defect and the bowel.Zero ethibond sutures were placed at 2, 4, 8, and 10 o¿clock.The mesh was ventralight st with an echo 2 positioning system.The mesh was rolled and placed in the abdomen and unrolled.Initially, the sutures at 4 and 8 o¿clock were passed through the abdominal wall.Care was taken to make sure that these sutures were passed far enough laterally to get good coverage of the lateralized small bowel.The sutures were passed with an endo close device.Sutures were initially clamped.The sutures at 2 and 10 o¿clock were then passed.The sutures were tied and cut.There appeared to be not undue tension on the bowel at its lateral aspect.An optifix tacking device was then used to secure the mesh circumferentially and around the lateralized bowel and the ileum entering the stoma.Again, the bowel lay nicely without tension from the mesh at its lateral aspect and there was good coverage of the primarily closed stoma defect.The pneumoperitoneum was then released and the trocars were removed.Prior to removing the trocars, the bowel was inspected and again appeared viable and was peristalsing well at this point.The fascial defect at the left upper quadrant incision was closed with a horizontal mattress 0 polysorb suture.The skin incisions were closed with 4-0 biosyn suture.The steri-strips and sterile dressings were applied.The suture in the ileostomy was removed and a stomal appliance was placed.The patient tolerated the procedure and was taken to recovery room in satisfactory condition.¿ pathology: not provided.(b)(6) 2021: sutter health.Implant record: ¿bard.Mesh surgl 6in circle.¿ (b)(6) 2021: sutter health affiliates.(b)(6) discharge summary: reason for admission: ¿ (b)(6) is a 57-year-old woman, who had a total colectomy with ileostomy for ulcerative colitis performed in 2015.She developed a parastomal hernia in 2018 with a small bowel obstruction.In 2019, she had underwent parastomal hernia repair by dr.(b)(6).Ct scan in (b)(6) 2021, showed a recurrent parastomal hernia.The morning of presentation, she developed acute pain around her stoma and no stoma output.She presented to the sutter auburn faith emergency department and ct scan of the abdomen and pelvis showed a small bowel obstruction secondary to a parastomal hernia with associated incarcerated small bowel.¿ hospital course: ¿the patient was taken to the operating room emergently for laparoscopic reduction and repair of her incarcerated parastomal hernia.A previous mesh was removed and the small bowel was moderately hemorrhagic, but appeared to be viable.A laparoscopic repair with a sugarbaker technique was performed.Postoperatively, the patient did well.She had a moderate postoperative ileus, but by december 4, was tolerating a regular diet and had good stoma output.She initially was somewhat slow to ambulate, but by the time of discharge, she was ambulating without difficulty.She was discharged home in satisfactory condition.An abdominal binder was sent with the patient.Followup was arranged in 2 weeks.Discharge diagnosis: incarcerated parastomal hernia with small bowel obstruction.¿ relevant medical information: 12/9/21-12/12/21: sutter health affiliates.Inpatient hospitalization.(b)(6) 2021: sutter health affiliates.(b)(6) history and physical.Chief complaint: ¿abdominal pain and vomiting.¿ (b)(6) 2021: sutter health affiliates.(b)(6) ct abdomen pelvis.Impression: ¿ status post colectomy and right lower quadrant ileostomy.The parastomal hernia seen on the prior study has been reduced.There is herniation of some ascitic fluid into the parastomal space, numerous dilated, fluid-filled loops of small bowel to the level of the stoma, small volume abdominopelvic ascites, small volume pneumoperitoneum, nonspecific in the recent postoperative setting, however, more than is typically expected given that surgery was 11 days ago.There is also a small amount of pneumomediastinum and subcutaneous air within the anterior abdominal wall.The residual air appears to be contained within the fat at these locations,.6mm nonobstructing calculus at the upper pole of the left kidney, stable 3.4 cm presacral soft tissue mass.Stable soft tissue nodules at the inferior aspect of the right hepatic lobe measuring up to 1.8cm.These are nonspecific,.Small hiatal hernia, status post cholecystectomy.¿ (b)(6) 2021: sutter health affiliates.(b)(6) progress notes.¿surgery.Doing well, has tried different foods, stoma is functioning and she has no pain.Had a little nausea.Abdomen soft wounds are normal.¿ a/p [assessment/plant]: ¿57 year old female s/p [status post] sugarbaker peristomal hernia repair.Postop partial sbo [small bowel obstruction], improved.Ok for discharge.¿ (b)(6) 2021: sutter health affiliates.(b)(6) hospital discharge summary.Final diagnosis: ¿partial small bowel obstruction following recent laparoscopic repair of incarcerated parastomal hernia and mesh removal.¿ hospital course: ¿ (b)(6) is a 57 year old female with history of total colectomy for ulcerative colitis who had a complication of that surgery treated recently by dr.Bradshaw; the symptoms leading to this admission began on the day of admission, and were associated with nausea and vomit ting[sic]; the ct scan suggested partial sbo; she was treated initially with bowel rest and an ng tube to drainage; dr.(b)(6) followed the patient closely during her stay here.She found the ng tube to be very uncomfortable, but its use was associated with relief of her symptoms and over the next 72 hours her bowel function improved and she was tolerating her diet at the time of hospital discharge.¿ (b)(6) 2021: sutter health affiliates.(b)(6) progress notes.Exam: ¿abdomen is soft and non tender.Incisions are healing well.Stoma is pink and well perfused and functioning.Impression: stable recovery after parastomal hernia repair.Suspect symptoms from edema and possible twisting of bowel.Slowly advance diet with soft foods and full liquids.Follow up with me in 3 weeks.¿ (b)(6) 2022: sutter health affiliates.(b)(6) progress notes.Hpi [history of present illness]: (b)(6) returns to the office after lap [laparoscopic] repair of an incarcerated parastomal hernia (b)(6) 2021.She as discharged on 12/4 and did well initially but was readmitted 12/9 with symptoms of sbo.These resolved with ng and time and she was discharged 12/12.She was seen in follow-up on 12/23 and seemed to be doing well at this time.She was seen the er for generalized weakness 12/28 and a ct scan of the abdomen showing: ¿impression: no recurrent or residual right-sided abdominal wall parastomal hernia.Ileostomy appears within normal limits.Correlate with ileostomy output.Minimally thickened distal ileal bowel wall of uncertain etiology and significance, cannot exclude early/mild enteritis.No evidence of recurrent small bowel obstruction or other acute intra-abdominal or pelvic process.Status post total colectomy for history of ulcerative colitis.¿ since then her appetite is improved and she is currently eating solid foods now without difficulty.She does complain about increasing pain at an umbilical incision.Exam: abdomen is soft and non tender.Incisions are healing well.Stoma is pink and well perfused and functioning.Impression: stable recover after parastomal hernia repair.Her recover from surgery has been slow but she seems to have turned the corner and is doing well now.Recommend ultrasound of her umbilicus to rule out hernia.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." (b)(6) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2019 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: chronic pain, recurrence, small bowel obstruction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
D4: added serial #, catalog #, expiration date, udi #.G3/g4: pma/510(k)number.H4: added device manufacture date.H6: updated type of investigation code and investigation findings code.Conclusion code remains the same.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any mesh may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), mesh contraction, bowel obstruction and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16237116
Report Number3003910212-2023-01413
Device Sequence Number6645835
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Catalogue Number1DLMCP02
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2023
Supplement Date Received by Manufacturer01/09/2023
01/09/2023
01/09/2023
Initial Report FDA Received Date01/24/2023
Supplement Report FDA Received Date01/23/2024
01/31/2024
03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/10/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexFemale
Patient Weight109 KG